The information on this site is not intended or implied to be a substitute for professional medical advice, diagnosis or treatment. Content within the patient forum is user-generated and has not been reviewed by medical professionals. Other sections of the Melanoma Research Foundation website include information that has been reviewed by medical professionals as appropriate. All medical decisions should be made in consultation with your doctor or other qualified medical professional.

Keytruda & Sogren’s

Forums General Melanoma Community Keytruda & Sogren’s

  • Post
    jrtufo
    Participant

      Stopping Keytruda-symptoms mimicing Sogren's syndrome.  Rocks growing in salivary glands and severe dry eye.  Treating with steriods.  Anyone else have this issue?  How long before steroids eliminated symptoms?  Did you go back on Keytruda?

      Loading spinner
    Viewing 1 reply thread
    • Replies
        lindanat
        Participant

          I have been on Opdivo for 27 infusions. At around #6, I started to have severe dry eye and no tears. Weird. Went to eye doc and confirmed dry eye. Started on an eye drop that seemed to help over coup,e of months. Continued with Opdivo and eyes are much better now. There is hope. If you can, keep on with keytruda, especially if it is working. 

          Loading spinner
          Bubbles
          Participant

            Here is a report with two case studies dealing with immunotherapy and dry eye that may interest you: http://chaoticallypreciselifeloveandmelanoma.blogspot.com/2016/02/anti-pd1-for-melanoma-skin-and-eye.html  While is sounds as though you are dealing with more than dry eye…the fact that cyclosporin drops were used with both these patients might be something you'd like to talk with your doc about.

            This report addresses salivary issues as side effect: 

            Inflammatory arthritis and sicca syndrome induced by nivolumab and ipilimumab. Cappelli, Gutierrez, Baer, et al.  Ann Rheum Dis. 2016 Jun 15.

            Immune checkpoint inhibitors (ICIs) targeting the cytotoxic T-lymphocyte-associated protein 4 (CTLA-4) and programmed cell death protein 1 (PD-1) pathways have demonstrated survival improvements in multiple advanced cancers, but also cause immune-related adverse events (IRAEs). IRAEs with clinical features similar to rheumatic diseases have not been well described. We report patients with inflammatory arthritis and sicca syndrome secondary to ICIs.  We report patients evaluated in the Johns Hopkins Rheumatology clinics from 2012 to 2016 identified as having new rheumatological symptoms in the context of treatment with ipilimumab (anti-CTLA-4) and/or nivolumab (anti-PD-1) for solid tumours.  We identified 13 patients who received ICIs and developed rheumatological IRAEs. Mean age was 58.7 years. Cancer types included melanoma, non-small cell lung cancer, small cell lung cancer and renal cell carcinoma. ICI regimens included nivolumab or ipilimumab as monotherapy (n=5), or combination nivolumab and ipilimumab (n=8). Nine of 13 patients developed an inflammatory arthritis, 4 with synovitis confirmed on imaging (3 ultrasound, 1 MRI) and 4 with inflammatory synovial fluid. Four patients developed sicca syndrome with severe salivary hypofunction. Other IRAEs included: pneumonitis, colitis, interstitial nephritis and thyroiditis. Antinuclear antibodies were positive in 5 out of 13 patients. All 13 patients were treated with corticosteroids with varying response. Two patients were treated with methotrexate and antitumor necrosis factor therapy for inflammatory arthritis.  As ICIs are increasingly used for a range of malignancies, new cases of rheumatic IRAEs are likely to emerge. Further research is required to understand mechanisms, determine risk factors and develop management algorithms for rheumatic IRAEs.
             

            And while this report may not be specific to your symptoms…you might find some needed info here (there is a link to the actual article at the top of my report): 

            http://chaoticallypreciselifeloveandmelanoma.blogspot.com/2016/07/excellent-pdf-on-how-to-deal-with.html  

            Hope you find some of this helpful.  There are a zillion other reports about side effects to immunotherapy on my blog.  But, the short answer is:  Steroids and a break from treatment can almost always deal with the symptoms…and YES!, most folks can return to treatment and do well.  I wish you my best.  Celeste

            Loading spinner
              jrtufo
              Participant

                Thank you-it is a lot to digest, it may take a third or fourth reading but it does seem that getting the patient (me) back on the anti PD1 is key

                Loading spinner
          Viewing 1 reply thread
          • You must be logged in to reply to this topic.
          About the MRF Patient Forum

          The MRF Patient Forum is the oldest and largest online community of people affected by melanoma. It is designed to provide peer support and information to caregivers, patients, family and friends. There is no better place to discuss different parts of your journey with this cancer and find the friends and support resources to make that journey more bearable.

          The information on the forum is open and accessible to everyone. To add a new topic or to post a reply, you must be a registered user. Please note that you will be able to post both topics and replies anonymously even though you are logged in. All posts must abide by MRF posting policies.